Heparin can cause skin lesions

Sep 28, 2009

Heparin, a commonly used anticoagulant, can cause skin lesions, reports a study in CMAJ (Canadian Medical Association Journal). Skin lesions caused by heparin may indicate the presence of a life-threatening decrease in the number of platelets, a condition called "heparin-induced thrombocytopenia" or a, in most cases self-limiting, allergic skin reaction.

The study looked at 320 patients undergoing heparin injections over 12 months at The Hospital of The Johann Wolfgang Goethe University in Frankfurt, Germany. Twenty-four patients - 7.5% of the study group - exhibited heparin-induced , considerably above the expected rate of 2%.

"During the study, we were surprised by the high number of patients with heparin-induced skin lesions," state Dr. Ralf Ludwig, University of Lubeck, and coauthors. For most , the diagnosis was made because of our study."

After clinical examination, they suggested "a delayed-type hypersensitivity response was the most common cause for all the observed lesions," which was confirmed by subsequent allergologic and histologic testing.

Significantly more women had hypersensitivity reactions. Pregnancy, obesity and long duration of current heparin treatment were associated with a delayed-type reactions.

The authors write that physicians must be aware that skin lesions are a possibility with subcutaneous therapy, and they raise awareness, that the underlying cause of the lesion should be determined.

More information: http://www.cmaj.ca/press/cmaj081729.pdf

Source: Canadian Medical Association Journal (news : web)

Explore further: Breast cancer markers commonly used for routine surveillance

add to favorites email to friend print save as pdf

Related Stories

FDA to test all heparin at U.S. border

Mar 16, 2008

The U.S. Food and Drug Administration has issued an import alert and plans to test all shipments of the drug heparin before they enter the country.

Baxter may stay out of Heparin business

Apr 25, 2008

The head of Baxter International Inc. said the company has not decided whether it will resume selling the blood thinner heparin in the United States.

Heparin recall spreads in Europe

Mar 27, 2008

France, Italy and Denmark are recalling heparin after an Italian firm purchased contaminated ingredients from China, EU drug regulators said.

Simple new method detects contaminants in life-saving drug

Nov 17, 2008

(PhysOrg.com) -- The blood-thinning drug heparin is highly effective when used to prevent and treat blood clots in veins, arteries and lungs, but earlier this year its reputation as a lifesaver was sullied when contaminated ...

Researchers create new synthetic heparin

Sep 21, 2007

Researchers at the University of North Carolina at Chapel Hill have patented a synthetic version of the drug heparin, called Recomparin, that is less complex chemically and should be easier to produce than previous forms.

Recommended for you

Video: Is that double mastectomy really necessary?

10 hours ago

When Angeline Vuong, 27,was diagnosed with cancer in one breast earlier this year, her first reaction was "A DOUBLE MASTECTOMY. NOW. " Turns out, she's far from alone: a recent JAMA study of 190,000 breast cancer cases in ...

User comments : 0